Iowa, 2010Tornadoes and Flash Flooding in Iowa, June 26 to 27, 2010
June 26 to 27, 2010 · NWS FSD · 12 events in 6 counties and zones
Thunderstorms produced Damaging winds, flash flooding, marginally large hail, and two reported tornadoes in various parts of northwest Iowa from the evening of June 26th to a few hours after midnight on June 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced Damaging winds, flash flooding, marginally large hail, and two reported tornadoes in various parts of northwest Iowa from the evening of June 26th to a few hours after midnight on June 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 26 2010
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TONIGHT. STORMS
BEGINNING TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS THE AREA. MAIN
SURFACE WARM FRONT EXTENDING FROM NEAR LAKE ANDES TO MADISON TO
PIPESTONE TO SPIRIT LAKE. STORMS ALONG THIS LINE LATE THIS AFTERNOON
WILL CARRY THE POTENTIAL TO PRODUCE TORNADOES. EXTREME CAPE OF 4000-
5000 J/KG ALONG WITH MODERATE WIND SHEAR SHOULD PRODUCE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES.
AS THE SYSTEM PASSES TONIGHT...DRIER AND SOMEWHAT COOLER AIR WILL
FILTER INTO THE REGION SUNDAY. NOT GOING TO ADD ANY SHOWERS...BUT
COULD SEE A PASSING SHOWER OR SPRINKLE IN MAINLY SW MN SUNDAY
AFTERNOON AS AN UPPER LEVEL WAVE SWINGS BY. OTHERWISE...A LITTLE
BREEZY WITH HIGHS IN THE 80S. AS THIS WAVE PASSES A SECONDARY COOL
FRONT WILL WORK SOUTH ON SUNDAY NIGHT AND SHOULD BRING ADDITIONAL
DRY AIR. DEW POINTS WILL LIKELY FALL INTO THE 50S FOR MONDAY AND
HIGHS WILL LIKELY BACK INTO THE UPPER 70S IN SW MN TO THE MID 80S IN
SC SD.
IN THE LATTER PERIODS(THU/SUN)...STILL LOOKING LIKE A VERY AMPLIFIED
RIDGE MOVING INTO THE AREA WITH SEASONAL CONDITIONS EXPECTED. SHOULD
BE DRY ON THURSDAY AND FRIDAY...WITH AN INCREASING THREAT FOR
THUNDERSTORMS AS THE RIDGE MOVES EAST AND A TROF DEVELOPS OVER THE
ROCKIES. CONFIDENCE NOT EXCEEDINGLY HIGH AT THIS TIME...SO WILL ONLY
ADD SOME 20 TO 30 POPS FOR SATURDAY NIGHT INTO SUNDAY.
&&
.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY OVER
SOUTHEASTERN SOUTH DAKOTA...MAINLY AFTER 20Z...PUSHING TO THE SOUTH
AND EAST THROUGH THE EVENING. THE EXCEPTION TO THIS WILL BE ISOLATED
THUNDERSTORMS THAT MAY BE POSSIBLE ALONG HIGHWAY 14 THROUGH EARLY
AFTERNOON. MVFR CIGS AND VISBYS WILL BE POSSIBLE IN ANY
THUNDERSTORMS ACTIVITY THAT OCCURS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ001>003-012>014-
021-022-032.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
089-090-097-098.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
SDZ039-040-054>056-060>062-065>067.Hazardous weather outlook, Jun 26, 10:21 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT SAT JUN 26 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT SAT JUN 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE STORMS TODAY. ISOLATED STORMS
ARE POSSIBLE LATE THIS MORNING INTO EARLY THIS AFTERNOON ALONG
HIGHWAY 14 FROM HURON TO BROOKINGS. THESE STORMS WILL BE CAPABLE
OF PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUSTS
IN EXCESS OF 60 MPH. A WARM FRONT WILL DEVELOP ALONG HIGHWAY 34
OR JUST SLIGHTLY NORTH AND BECOME THE FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER 3PM. THESE STORMS WILL QUICKLY BECOME SEVERE
PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS AND TORNADOES.
STORMS WILL DEVELOP ALONG A COLD FRONT AFTER 4 PM ALONG A COLD
FRONT EXTENDING FROM MADISON TO LAKE ANDES. THESE STORMS WILL
ALSO BE SEVERE PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS AND
ISOLATED TORNADOES. AS THESE STORMS SHIFT EAST....THEY ARE
EXPECTED TO EVOLVE INTO A SQUALL LINE WITH DAMAGING WIND OF 60 TO
80 MPH AND HAIL TO THE SIZE OF GOLF BALLS.
FLOODING...
FLOODING IS EXPECTED TO CONTINUE FOR AT LEAST THE NEXT SEVERAL
DAYS ALONG PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN
SOUTHEAST SOUTH DAKOTA...AS WELL AS PORTIONS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE JAMES RIVER WILL REMAIN IN FLOOD FOR
THE FORESEEABLE FUTURE. AREAL FLOODING ALSO CONTINUES IN EAST
CENTRAL SOUTH DAKOTA FROM PREVIOUS HEAVY RAINFALL. ANY ADDITIONAL
RAIN FROM THUNDERSTORMS TODAY INTO TONIGHT MAY FURTHER AGGRAVATE
FLOODING CONDITIONS. A FLASH FLOOD WATCH HAS BEEN POSTED TONIGHT
FOR MUCH OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA AND EXTREME NORTHWEST IOWA FOR THIS ANTICIPATED
RAINFALL.
EXCESSIVE TEMPERATURES...
THE HEAT INDEX MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH
MUCH OF NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND
EXTREME NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHEAST AND EAST CENTRAL
SOUTH DAKOTA SATURDAY AFTERNOON. STORMS ARE THEN EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND
NORTHWEST IOWA SATURDAY EVENING. SOME THUNDERSTORMS ARE EXPECTED
TO BE SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...STRONG
WINDS...AND TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THROUGH MIDNIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BT
In the hours before
Local storm report, Jun 26, 6:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL YANKTON 42.89N 97.39W
06/26/2010 E1.50 INCH YANKTON SD EMERGENCY MNGR
&&
LAFLINLocal storm report, Jun 26, 6:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 ENE SIOUX FALLS 43.55N 96.71W
06/26/2010 MINNEHAHA SD LAW ENFORCEMENT
CARS STALLED IN INTERSECTION DUE TO HIGH WATER
&&
LAFLINLocal storm report, Jun 26, 6:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FUNNEL CLOUD 5 E ELLSWORTH 43.52N 95.92W
06/26/2010 NOBLES MN TRAINED SPOTTER
&&
LAFLINLocal storm report, Jun 26, 6:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 5 E ELLSWORTH 43.52N 95.92W
06/26/2010 E60 MPH NOBLES MN TRAINED SPOTTER
DEBRIS PICKED UP IN WIND
&&
LAFLINLocal storm report, Jun 26, 6:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FLASH FLOOD 4 S SIOUX FALLS 43.49N 96.73W
06/26/2010 LINCOLN SD TRAINED SPOTTER
CARS STALLED IN WATER
&&
LAFLINLocal storm report, Jun 26, 6:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT SAT JUN 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FLASH FLOOD 3 SW SIOUX FALLS 43.51N 96.77W
06/26/2010 MINNEHAHA SD PUBLIC
WATER OVER CURBS
&&
LAFLINEvent by event
4 thunderstorm wind, 4 flash flood, 2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Sioux
- When
- June 26, 6:55 PM CST
- Where
- Sioux County, Rock Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.200, -96.300
Thunderstorm winds caused tree damage, including large limbs blown down onto a house.
Funnel Cloud, Osceola
- When
- June 26, 7:05 PM CST
- Where
- Osceola County, 1.01 mi E of Ashton
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -95.780
Tornado, Osceola
- When
- June 26, 7:12 PM CST to 7:13 PM CST
- Where
- Osceola County, 0.85 mi NE of Ocheyedan to 0.92 mi NE of Ocheyedan
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 43.430, -95.540
A brief tornado caused no reported damage.
Tornado, Osceola
- When
- June 26, 7:15 PM CST to 7:16 PM CST
- Where
- Osceola County, 0.85 mi SE of Ashton to 0.95 mi SE of Ashton
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 43.310, -95.790
A brief tornado caused no reported damage.
Thunderstorm Wind, Osceola
- When
- June 26, 7:38 PM CST
- Where
- Osceola County, 3.1 mi ESE of Melvin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.270, -95.560
Thunderstorm winds caused tree damage, including branches blown down.
Hail, Sioux
- When
- June 26, 8:21 PM CST to 8:28 PM CST
- Where
- Sioux County, 1.47 mi SSW of Orange City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -96.060
Large hail was accompanied by extimated 50 mph wind gusts.
Flash Flood, Sioux
- When
- June 26, 9:20 PM CST to 11:30 PM CST
- Where
- Sioux County, 2.88 mi WNW of Orange City to 2.05 mi SW of Orange City Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.040, -96.100
Heavy rain caused flash flooding of roads, as well as some yards and basements.
Thunderstorm Wind, Cherokee
- When
- June 26, 9:40 PM CST
- Where
- Cherokee County, 0.69 mi S of Meriden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -95.630
Thunderstorm winds caused tree damage, including several trees blown down.
Flash Flood, Cherokee
- When
- June 26, 10:56 PM CST to June 27, 12:30 AM CST
- Where
- Cherokee County, 2.14 mi ESE of Meriden to 3.43 mi SW of Cherokee Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.790, -95.590
Heavy rain caused flooding of most streets in the town of Cherokee. Some basements and yards were also flooded.
Thunderstorm Wind, Woodbury
- When
- June 26, 11:00 PM CST
- Where
- Woodbury County, 2.91 mi NW of Sloan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.260, -96.270
Thunderstorm winds caused tree damage, including a large tree blown down. The winds also blew down power lines, some of which fell onto a house.
Flash Flood, Clay
- When
- June 26, 11:55 PM CST to June 27, 1:00 AM CST
- Where
- Clay County, 1.22 mi NE of (3se)spencer Muni Ar to 2.57 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -95.180
Heavy rain caused flash flooding on a few roads and a small stream.
Flash Flood, Ida
- When
- June 27, 1:24 AM CST to 5:00 AM CST
- Where
- Ida County, 2.06 mi NW of Ida Grove to 2.06 mi WSW of Ida Grove Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.370, -95.500
Heavy rainfall of 5 to 7 inches caused flash flooding of numerous streets and several basements.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, June 26, 2010$576,000 · EF0 · 53 events
- Flash Flooding and Damaging Winds in Iowa, June 26 to 27, 2010$1.1 million · 65 kt wind · 20 events
- Hail in South Dakota, June 26, 2010$1.6 million · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Minnesota, June 26 to 27, 2010$210,000 · EF0 · 39 events
- Excessive Heat in Missouri, June 26 to 27, 201010 injured · 4 events
- Flash Flood and Hail in North Carolina, June 26, 2010$290,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strikes in Georgia, June 26, 2010$277,000 · 3 events
- Hail and Damaging Winds in Tennessee, June 26, 2010$178,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, June 26, 2010$117,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Minnesota, June 26, 2010$98,000 · 70 kt wind · 13 events
- Flash Flooding and Hail in South Dakota, June 26, 2010$50,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Minnesota, June 26, 2010$25,000 · 1.25 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246515, 246520, 246527, 246530, 246550, 246559, 246562, 246567, 246566, 246569, 246577, 246579.